• We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Logo of jnnpsycJournal of Neurology, Neurosurgery and PsychiatryCurrent TOCInstructions for authors
J Neurol Neurosurg Psychiatry. Sep 1984; 47(9): 1002–1008.
PMCID: PMC1028005

EMG patterns in abnormal involuntary movements induced by neuroleptics.

Abstract

Electromyographic (EMG) activity of abnormal involuntary movements and their modifications after Piribedil, a dopaminergic agonist, were analysed in patients presenting with tremor or tardive dyskinesia induced by treatment with neuroleptics. Quantitative analysis of EMG bursts and of their phase relationships with bursts of antagonist muscles revealed differences between tremor and tardive dyskinesia; three separate EMG types of the latter were found. In tremor, EMG activity was coordinated between agonists and antagonists. Length and frequency of bursts are characteristic. In tardive dyskinesia, phase histograms of antagonist muscle bursts showed an absence of reciprocal organisation of EMG activity. This activity was made up of either rhythmical bursts (type I and II according to the frequency) or irregular discharges (type III). Piribedil decreased tremor but facilitated EMG activity in tardive dyskinesia. These results give an objective measurement or classification of tremor and tardive dyskinesia induced by neuroleptics.

Full text

Full text is available as a scanned copy of the original print version. Get a printable copy (PDF file) of the complete article (831K), or click on a page image below to browse page by page. Links to PubMed are also available for Selected References.

Selected References

These references are in PubMed. This may not be the complete list of references from this article.
  • DELAY J, DENIKER P, GREEN A, MORDRET M. Le syndrome excito-moteur provoqué par les médicaments neuroleptiques. Presse Med. 1957 Nov 2;65(79):1771–1774. [PubMed]
  • SIGWALD J, BOUTTIER D, RAYMONDEAUD C, PIOT C. [4 Cases of facio-bucco-linguo-masticatory dyskinesis of prolonged development following treatment with neuroleptics]. Rev Neurol (Paris) 1959 Jun;100:751–755. [PubMed]
  • Rondot P, Bathien N. Mouvements anormaux induits par les médicaments psychotropes. Encephale. 1979;5(1):41–48. [PubMed]
  • Clow A, Jenner P, Marsden CD. Changes in dopamine-mediated behaviour during one year's neuroleptic administration. Eur J Pharmacol. 1979 Aug 15;57(4):365–375. [PubMed]
  • Clow A, Theodorou A, Jenner P, Marsden CD. Changes in cerebral dopamine function induced by a year's administration of trifluoperazine or thioridazine and their subsequent withdrawal. Adv Biochem Psychopharmacol. 1980;24:335–340. [PubMed]
  • Crane GE. Persistent dyskinesia. Br J Psychiatry. 1973 Apr;122(569):395–405. [PubMed]
  • Rondot P, Dumas RJ. Dopamine et mouvements anormaux. Rev Neurol (Paris) 1972 Jul;127(1):99–113. [PubMed]
  • Bathien N, Rondot P, Koutlidis RM. Neurophysiologie clinique des dyskinésies tardives post-neuroleptiques et des dyskinésies dopa-induites de la maladie de Parkinson. J Physiol (Paris) 1981 Apr;77(1):131–141. [PubMed]
  • Goetz CG, Weiner WJ, Nausieda PA, Klawans HL. Tardive dyskinesia: pharmacology and clinical implications. Clin Neuropharmacol. 1982;5(1):3–22. [PubMed]
  • Kuo JS, Carpenter MB. Organization of pallidothalamic projections in the rhesus monkey. J Comp Neurol. 1973 Oct 1;151(3):201–236. [PubMed]
  • Iansek R, Porter R. The monkey globus pallidus: neuronal discharge properties in relation to movement. J Physiol. 1980 Apr;301:439–455. [PMC free article] [PubMed]

Articles from Journal of Neurology, Neurosurgery, and Psychiatry are provided here courtesy of BMJ Group

Formats:

Related citations in PubMed

See reviews...See all...

Cited by other articles in PMC

Links

  • Compound
    Compound
    PubChem Compound links
  • MedGen
    MedGen
    Related information in MedGen
  • PubMed
    PubMed
    PubMed citations for these articles
  • Substance
    Substance
    PubChem Substance links

Recent Activity

Your browsing activity is empty.

Activity recording is turned off.

Turn recording back on

See more...